×

zbMATH — the first resource for mathematics

Exponential sums with monomials. (English) Zbl 0687.10028
Exponential sums in several variables \(\sum... \sum e(f(m_ 1,m_ 2,...,m_ j))\), where f is a smooth function, are important in analytic number theory. The paper deals with the estimation of such sums, where f is a monomial function \[ f(m_ 1,m_ 2,...,m_ j)=xm_ 1^{\alpha_ 1}m_ 2^{\alpha_ 2}... m_ j^{\alpha_ j}. \] The method is founded on an inequality for bilinear forms \(\sum \sum \phi_ r\psi_ se(x_ ry_ s)\) with finite sequences of real numbers \(x_ r\) and \(y_ s\) and complex numbers \(\phi_ r\) and \(\psi_ s\), which was proved by E. Bombieri and H. Iwaniec [Ann. Sc. Norm. Super. Pisa, Cl. Sci., IV. Ser. 13, 449-472 (1986; Zbl 0615.10047)]. From this inequality it is derived an estimation in case of \(j=4\) and \[ f(m_ 1,...,m_ 4)=x(m_ 1/M_ 1)^{\alpha_ 1}... (m_ 4/M_ 4)^{\alpha_ 4}, \] where the \(m_ i\) in the sum run over intervals of order \(M_ i\). The result is useful in the range \(1\ll x\ll M_ 1... M_ 4\) and will be trivial for larger x. In order to obtain nontrivial results in the latter case the method is combined with Weyl’s shifts and Poisson’s summation.
Finally, applications are given for special sums which occur in sieve problems for short intervals.
Reviewer: E.Krätzel

MSC:
11L40 Estimates on character sums
11N35 Sieves
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bombieri, E; Iwaniec, H, On the order of \(ζ(12 + it)\), Ann. scuola norm. sup. Pisa, 13, No. 3, 449-472, (1986) · Zbl 0615.10047
[2] van der Corput, J.G, Verschärfung der abschätzung beim teilerproblem, Math. ann., 87, 39-65, (1922) · JFM 48.0181.01
[3] Halberstam, H; Heath-Brown, D.R; Richert, H.-E, Almost-primes in short intervals, (), 69-101 · Zbl 0461.10041
[4] Iwaniec, H, A new form of the error term in the linear sieve, Acta arith., 27, 307-320, (1980) · Zbl 0444.10038
[5] Iwaniec, H; Laborde, M, P2 in short intervals, Ann. inst. Fourier (Grenoble), 31, No. 4, 37-56, (1981) · Zbl 0472.10048
[6] Titchmarsh, E.C, The theory of the Riemann zeta-function, (1951), Oxford · Zbl 0042.07901
[7] Vinogradov, I.M, (), Moscow, 1952. Selected Works
[8] Vinogradov, I.M, A new method of estimation of trigonometrical sums, Mat. sb., 43, 115-188, (1936) · Zbl 0014.20401
[9] Weyl, H, Über die gleichverteilung von zahlen mod. eins, Math. ann., 77, 313-352, (1916) · JFM 46.0278.06
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.